Format

Send to

Choose Destination
Anaesthesia. 2008 Jul;63(7):726-33. doi: 10.1111/j.1365-2044.2008.05485.x.

Medication-related patient safety incidents in critical care: a review of reports to the UK National Patient Safety Agency.

Author information

1
Intensive Care Unit, Hope Hospital, Salford Royal Hospitals Foundation Trust, Salford, UK. tony.thomas@srft.nhs.uk

Abstract

We reviewed all patient safety incidents reported to the UK National Patient Safety Agency between 1st August 2006 and 28th February 2007 from intensive care or high dependency units. Incidents involving medications were then categorised. 12 084 incidents were submitted from 151 organisations (median 40, range 1-634/organisation). 2428 incidents were associated with medication use involving 355 different drugs, most commonly morphine (207 incidents), gentamicin (190 incidents) and noradrenaline (133 incidents). Noradrenaline (55 incidents of harm) and insulin (48 incidents of harm) were most commonly associated with patient harm. Sixty-one percent of medication incidents were associated with drug administration and 26% with prescription. Two hundred and eighty-seven medication incidents caused temporary harm and 43 more than temporary harm. Five per cent of medication incidents were associated with staff communication during transfer from theatre or recovery. Categorisation of medication-associated incidents has allowed us to suggest changes to improve the reporting of incidents and to improve medication safety.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center